I have unexplained neuropathy, according to my doctor a few years ago. I am not a diabetic, and I keep myself active just like anyone but at night for no apparent reason, the soles of my feet start to burn. Actually, I keep frozen water in bottles in my freezer so I can roll them under my feet at night, believe it or not. I have known to put ice packs that bend around my feet to cool my soles when I go to bed. i hate this nightly regimen. I hae used lotions, just store brand to relieve the burn, but they do not work for the burning sensation. My doctor said that are no prescription for burning feet. If I can find some over the counter medicine or anything that work I work surely use it. Any suggestions would be greatly apprciated, thank you.
The symptoms you describe could be caused by many conditions. You may want to consider seeing a neurologist for a nerve conduction test. That would diagnose the cause and the neurologist could offer a good treatment plan.
If this is caused by some type of problems with your nerves, then there are prescription medications that may help. Lyrica is one, and Neurontin (gabapenten is the generic form) is another. Your doctor can recommend one of these medications.
I pray you can find answers and relief soon.
Click on my username or avatar picture to read my story.
Another answer might be that neuropathy begins at blood sugar levels that may not be considered full blown diabetes by the current standards. How to do know that you are not diabetic or prediabetic? Have you had the 2 hr. glucose tolerance test, or had the A1c test which measures your 3 mo. average? What were your numbers on those? What are your fasting glucose numbers? The fasting glucose is the last number to go up into diabetic range after evidence of diabetes has shown up in other tests.
I have the same problem and I finally found an exercise that has helped me relieve the burning sensation. As I understand it, the burning comes from the nerve that starts in your lower back and moves down your leg and into the foot area. If you will stretch the lower back it will alleviate the burning sensation. Lay on your back with your knees bent. Bring your left knee up and over the right knee and push it into your chest for a good stretch behind the leg and lower back. Repeat the other side. I have been doing this stretch for a week now and have not experienced any burning. You can also take extra vitamin B3 which helps with the blood flow. Good luck!
I experienced the burning feet also and was told to stop eating margarine and all products with Vitamin A Palmitate (an artificial Vit. A). I also take alpha-lipoic acid every day and this turned the tide - my feet are fine. I am 73 and walk 5 miles every day and work out at a gym.
I had same problems. After six years finnly got releif by nerve block. I was lucky. Too save you time, go to Neuropathy Association for list of neurologist near you. Find a neuropathy support group in your area. You will find a lot of choices out there. At a neuropathy support group you will learn which doctors in your area have been most helpfull understanding or finding help for your problem.
Is your mouth constantly dry? Are you suddenly developing acne? Do you have allergies? Is there darker or reddish skin around your neck, arm pits or groin? Have you been to the dentist. lately? Getting lots of cavities? Do you drink soda?... What's your last fasting blood glucose result, A1C or CRP?
Since people with diabetic neuropathy are clearly in a position between rock and hard place, I think it only fair to add this additional information...
It's been suggested that the reason the natural production of ALA decreases in diabetic patients is because excessive presence of ALA may contribute to hypothyroidism. It's been observed that there is strong association between Diabetes and Thyroid Disorders. There are studies, ongoing, investigating the possibility that hypothyroidism may cause hypoglycemia.
What does this means in terms of the use of ALA for treating neuropathy? If you are diabetic with indications of cardiovascular disease or heart disease, BEWARE. Regardless, if you plan on using ALA (1.) tell your physician, and (2.) Test your blood sugar, regularly. If you observe a noticeable increase, stop. You may very well be solving one problem at the expense of another.
Brunosbud, on your comment about ALA, hypothyroidism, and hypoglycemia, I note that "HYPO" means LESS, not more. Diabetes is HYPERglycemia, meaning more or too much sugar, and HYPOglycemia is when your sugar drops too low. If sugar is tested regularly and one observes a "noticeable increase" that is hyperglycemia, not hypo. I have read many places that ALA may be beneficial for high bloodsugar because it may tend to bring it down.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.